Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2004, 12:54 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 12:54 PM MDT (18:54 UTC)
- Expired
- Jul 22, 2004, 1:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Adams County, CO, Arapahoe County, CO, Denver County, CO
The radar
The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:55 PM MDT | HAIL 1.25 | 14 Ne Denver, CO | ROTATION IN CLOUD, FUNNEL DISAPPEARED |
| Jul 22, 12:55 PM MDT | HAIL 1.25 | Commerce City, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 221854 SVRBOU COC001-005-031-221945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1254 PM MDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO NORTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF NORTHEASTERN DENVER * UNTIL 145 PM MDT * AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF COMMERCE CITY...OR ABOUT 9 MILES NORTHEAST OF DOWNTOWN DENVER...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...NORTHERN AURORA...COMMERCE CITY...NORTHEASTERN DENVER...DENVER INTERNATIONAL AIRPORT...BUCKLEY AFB AND WATKINS. HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN COMMERCE CITY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3993 10486 3979 10496 3964 10469 3982 10450 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:48 AM MDT, 10 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 2:48 AM MDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 248 AM MDT THU JUL 22 2004 .SHORT TERM DISCUSSION...POTENTIAL FOR SIGNIFICANT FLASH FLOOD EVENT COULD DEVELOP LATER THIS AFTERNOON INTO THE EVENING HOURS SOMEWHERE EITHER IN THE FOOTHILLS OR ACROSS PORTIONS OF THE FRONT RANGE URBAN CORRIDOR IF EVERYTHING COMES TOGETHER RIGHT. SFC FRONT WILL MOVE INTO NERN CO BY EARLY THIS AFTN AND GRADUALLY ENHANCE UPSLOPE ELY FLOW INTO THE FOOTHILLS BY LATE THIS AFTN INTO THE EVENING HOURS. BUFFER DATA FROM ETA SHOWS ELY FLOW UP TO AROUND 600 MB WITH 700 MB WINDS OF 20 KTS OR SO LATE THIS AFTN THROUGH ABOUT 06Z WITH SOUNDINGS BECOMING MOIST ADIABATIC AND PRECIPITABLE WATER VALUES RISING TO AROUND 1.25 INCHES. INITIAL RAIN PROCESS WITH CONVECTION THIS AFTN INTO THE EARLY EVENING HOURS WILL BE COLD CORE HOWEVER BY MID EVENING RAIN PROCESS COULD EVOLVE INTO MORE OF A WARM CORE PROCESS WHICH MAY ENHANCE RAINFALL RATES MUCH LIKE WE SAW IN THE FORT COLLINS EVENT OF 1997. MEANWHILE MESO-ETA SHOWS ELONGATED AREA OF POTENTIAL VORTICITY AROUND 300 MB MOVING ACROSS AREA LATER THIS AFTN AND EVENING WITH FAVORABLE UPPER LEVEL DIVERGENCE PATTERN. THUS WILL ISSUE A FLASH FLOOD WATCH FOR THE FOOTHILLS AND FRONT RANGE URBAN CORRIDOR FOR THIS AFTERNOON AND EVENING. ELSEWHERE SHOULD SEE OTHER CONVECTION DEVELOP IN THE MTNS AND NERN PLAINS THIS AFTN AS WELL. TEMPS TODAY WILL BE COOLER IN THE FOOTHILLS AND NERN PLAINS AS COLD FRONT MOVES INTO AREA THIS AFTN WITH UPSLOPE FLOW DEVELOPING. FOR TONIGHT EXPECT BEST CHANCE OF HEAVY RAIN THROUGH ABOUT 06Z WITH MAIN FOCUS IN AND NEAR THE FOOTHILLS. WITH ELY UPSLOPE FLOW IN PLACE AREAS OF LIGHT TO MODERATE RAIN MAY LINGER WELL PAST MIDNIGHT IN AND NEAR THE FOOTHILLS AS WELL WITH AREAS OF FOG DEVELOPING OVER THE NERN PLAINS. .LONG TERM DISCUSSION...MDLS ALL CONTINUE TO GENERATE APPRECIABLE QPF THROUGH THE DAY FRIDAY. ALTHO ELY UPSLOPE FLOW WILL CONTINUE THROUGH THE DAY...THE QUESTION REMAINS WHETHER THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR CONVECTION TO DEVELOP IN THE AFTERNOON. IT WILL BE A CLOSE CALL...TRIGGER TEMPS WILL ONLY BE IN THE UPR 60S BUT EVEN THAT IS NOT A SLAM DUNK CONSIDERING THE PLAINS WILL BE STUCK UNDER A THICK DECK OF CLOUDS ALL DAY. ADJUSTING MDL SOUNDINGS FOR HIGHS IN THE MID 60S KEEPS CIN ACRS THE FNT RANGE ALL DAY WHEREAS UPR 60S AND LWR 70S YIELDS MODEST CAPES ARND 700 J/KG. SO THERMODYNAMICALLY SPEAKING...THINGS ARE NOT TOO FVRBL. SOME HELP MAY BE FOUND FROM A WK WAVE MOVG THRU WYOMING FRIDAY MRNG. AS THIS WAVE MOVES INTO NEBR...AN AREA OF UPR LVL DIV-Q WILL MOVE ACRS THE NRN BORDER OF THE STATE. EXIT RGN OF A WK JET STREAK WL ALSO BE JUST TO THE EAST OF THE DISTRICT LATE FRIDAY AFTN AS WELL. SO IF IT WERE NOT FOR THE FORCING IN THE UPR ATM...IT WOULD PBLY BE TOO STBL FOR ANYTHING TO DVLP. BUT GIVEN THIS CAVEAT...WL NOT LWR POPS TOO FAR BLO MDL GDNC WHICH ALL HAS LIKELY TO CATEGORICAL POPS GOING FRI AFTN. FLOOD POTENTIAL WILL STILL EXIST FM ANY STORM WHICH MANAGES TO DVLP AS STORM MOTION WL STILL BE LETHARGIC. LOOKING AHD TO THE REST OF THE EXTENDED PERIOD...STRANGE LONGWAVE PTRN OVER THE WRN 2/3RDS OF THE U.S. WILL CONTINUE THROUGH MONDAY. SUPRESSED H5 RDG WL RETROGRATE INTO THE MOJAVE DESERT ALLOWING STRONG AREAS OF COLD AIR ADVECTION TO MOVE INTO THE CENTRAL CONUS. AS SFC HIGH PRESSURE BLDS INTO THE AREA...IT WILL BE SLOW TO MOVE EWD AND AN ELY WIND COMPONENT IS FCST TO RMN OVR THE PLAINS THRU SAT. FINALLY BY SUNDAY...WINDS MAY COME AROUND TO THE SOUTH LT IN THE DAY. THIS WILL ENSURE TEMPS WL RMN WELL BELOW NORMAL THROUGH THE WEEKEND. THE ATM WL DRY OUT SOME ALF...BUT ENUF MSTR WL RMN FOR SCT AFTN CONVECTION TO DVLP. SOME OF THE STORMS WILL CONTINUE TO PRODUCE HVY RAIN. SOME WRMG WL OCCUR MONDAY AS SLY FLOW BCMGS STRONGER...BUT FLOW ALF WL RMN NWLY FOR THE NEXT SVRL DAYS AS HIGH PRESSURE RIDGE ACRS THE THE WESTERN GREAT BASIN BCMS MORE AMPLIFIED. THIS WILL KEEP THE AREA UNSEASONABLY COOL RIGHT ON THRU NEXT WED...AT LEAST. NO CHGS TO DAYS 4-7 ANTICIPATED. && .BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 2 PM UNTIL MIDNIGHT TONIGHT FOR THE FOOTHILLS AND FRONT RANGE URBAN CORRIDOR...ZONES 35..36..37..38..39..40..41. && RPK/046...WFO BOULDER
Hazardous weather outlook, Jul 22, 10:56 AM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1056 AM MDT THU JUL 22 2004 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT TONIGHT FOR THE URBAN CORRIDOR AND FOOTHILLS... A POTENTIALLY DANGEROUS SITUATION IS DEVELOPING TODAY. A STRONG COLD FRONT ADVANCING ACROSS NORTHEAST COLORADO WILL BANK UP AGAINST THE FOOTHILLS AND PALMER DIVIDE THIS AFTERNOON. DEEP MOIST UPSLOPE WINDS WILL SET UP CONDITIONS THAT WILL FAVOR WIDESPREAD THUNDERSTORMS IN THE FOOTHILLS AND URBAN CORRIDOR. THUNDERSTORM TRAINING IS POSSIBLE...WHEN THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE OVER THE SAME AREA. THE AREA MOST LIKELY TO SEE FLOODING CONDITIONS EXTENDS IN THE URBAN CORRIDOR FROM CASTLE ROCK TO FORT COLLINS AND IN THE NEARBY FOOTHILLS. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE ALSO LIKELY ON THE PLAINS THIS AFTERNOON AND EVENING....WITH A LOWER POTENTIAL FOR SERIOUS FLOODING. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE MOUNTAINS. ALL AREAS EAST OF THE MOUNTAINS WILL SEE THUNDERSTORMS DECREASE THIS EVENING...WITH STEADY RAIN AND AREAS OF FOG DEVELOPING OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE ATMOSPHERE WILL REMAIN UNSEASONABLY COOL AND VERY MOIST ON FRIDAY...THOUGH THE ATMOSPHERE EAST OF THE MOUNTAINS WILL NOT BE AS UNSTABLE. THEREFORE THUNDERSTORM DEVELOPMENT WILL BE LESS LIKELY ON THE PLAINS. NEVERTHELESS SLOW MOVING SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING MAY STILL PRODUCE LOCALLY HEAVY RAINFALL. SATURDAY THROUGH WEDNESDAY...THE DAILY ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA AS THE ATMOSPHERE SLOWLY WARMS AND DRIES AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 2PM THIS AFTERNOON FOR EXPECTED FLOODING. GLANCY/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:51 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 39 min |
| Jul 22, 1:22 PM MDT | Tornado Warning | BOU | Adams, Arapahoe, Denver | 38 min |
| Jul 22, 1:50 PM MDT | Tornado Warning | BOU | Elbert | 40 min |
| Jul 22, 3:32 PM MDT | Tornado Warning | BOU | Lincoln | 43 min |
| Jul 22, 4:05 PM MDT | Flash Flood Warning | BOU | Lincoln | 2 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.